Hard time affording meds
May 4, 2006
I am on Norvir, Truvada, and Reyataz. I also have received a diagnosis of Polycystic Ovarian Syndrome recently and my doctor wants to put me on a medicine (can't remember the name--its on the tip of my tongue). This would put my bill for my meds at about $150 per month (with insurance). I know that probably isn't a lot to some people, but I am on my first job after college and I am paying student loans and I am paying for unexpected repairs to my car.
Would it be feasible to get on a 2 drug regimine to save money? I am doing well on this regimine and I know I might not do too well on a different regimine. What are good options to switch to? My CD4 counts are up to between 300-400 consistently, could I take a "holiday" from my drugs safely? I would ignore the other medicine for the PCOS, but I have been uncomfortable for so long (would have found this out sooner if I had gone to the gyno regularly), that I want to give it a try.
Response from Dr. Wohl
This is a tough problem. One option could be to switch the Reyataz and Norvir to Kaletra. Kaletra has Norvir plus another drug in it. In addition, it is cheaper than Reyataz+Norvir and the switch reduces a the number of co-pays you may have to cover.
There should be no problem with Kaletra working against your virus when taken with Truvada. But, the side effect profile is different than that of Reyataz. Diarrhea and nausea may be more common with Kaletra and certainly increases in cholesterol and triglycerides. It may be worth a try and if you have problems you could switch back to the Reyataz+Norvir.
Lastly, make sure you are doing all you can to get the benefits you are entitled to. Most drug companies have support programs to help cover costs of medications for those who can not afford them. You may have done all of this but if you haven't talk to the clinic social worker.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Unprotected Anal Sex Without Ejaculation And HIV Testing
- Hairy Tongue Could I Have Acute HIV Infection
- Is Neuropathy An Early Sign Of HIV?
- Is Red Spots A Sign Of Acute HIV Infection?
- Anal Warts After Sex With Sex Worker Worried I Have HIV
- Burning Red Spots After Rubbing Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.